Testosterone should not be used to counter the natural effects of aging.
That’s the message the Food and Drug Administration shared when issuing warnings to doctors.
The FDA expressed concerns that physicians are over prescribing testosterone-boosting drugs for men. The FDA reported that the treatments have not been approved as safe or effective for common issues in aging men.
The FDA is requiring labeling for these drugs that points out their use for low testosterone levels that are caused by disease and injury, not aging. They also must warn that these drugs can increase the risk of heart attacks, stroke and other cardiovascular issues.
Manufacturers also are being tasked with conducting studies to examine the issue further.
“This is a hot issue right now and I support further research on these drugs,” said Harland Holman, MD, a primary care physician with Spectrum Health Medical Group. “Symptoms of low testosterone can often be vague and the symptoms that everyone thinks of–such as low libido and fatigue–can be due to lots of things.”
Dr. Holman recommended a systematic approach toward determining if a patient requires a testosterone boost. He tests his patients twice and rules out other hormonal issues. Then he looks at the numbers and sees if they are age appropriate.
“Men have to realize that testosterone levels drop with age,” he said. “If the levels are slightly low, I recommend exercise, weight loss and avoidance of alcohol. These are the best ways for an average man to boost his levels.”
If a patient’s testosterone level is significantly low, Dr. Holman discusses the risk of heart disease.
“Low testosterone can put men at risk for diabetes and osteoporosis, so I talk about that,” he said. “You have to have a discussion about risks and benefits before a patient makes a decision.”
The FDA warning comes about a year after UCLA published a study on the link between testosterone supplements and heart attacks.
According to the study, men 65 or older who received these supplements were twice as likely to have a heart attack within 90 days of starting the drug. For those who were younger than 65, the risk tripled.